MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/56; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/56; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122156
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Perforation (2001); Deformity/ Disfigurement (2360); Joint Laxity (4526); Implant Pain (4561)
Date of Event 08/04/2014
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after the plaintiff underwent a bhr left surgery on (b)(6) 2014, he experienced a significant pain in the groin and thigh, and also the sensation of looseness in the components.He had no signs of infection, but plain film x-rays showed the femoral component in valgus position that was more valgus than ideal.However, the x-ray views showed that the cortex near the tip of the implant was somewhat thin.It was felt that due to his increase in pain recently that there was a possibility of fracture.A revision surgery was performed on (b)(6) 2014, in which the surgeon found that the implants were well fixed, no evidence of loosening.The tracts from the femoral component were traced within the femoral neck.A blunt probe was passed in the same trajectory and in the anterior neck, where the bone was quite thin, there was a slight defect indicating that the cortical bone was breached, which is probably the source of the patient's pain.The previous bhr femoral head and acetabular cup were explanted and it was converted into a tha, a synergy stem porous plus ha sz 14 and a +4mm femoral head and neck were implanted.No intraoperative complications were reported.Patient current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that after the patient underwent a bhr left surgery, he experienced a significant pain in the groin and thigh, and also the sensation of looseness in the components.He had no signs of infection, but plain film x-rays showed the femoral component in valgus position that was more valgus than ideal.However, the x-ray views showed that the cortex near the tip of the implant was somewhat thin.It was felt that due to his increase in pain recently that there was a possibility of fracture.A revision surgery was performed, in which the surgeon found that the implants were well fixed, no evidence of loosening.The tracts from the femoral component were traced within the femoral neck.A blunt probe was passed in the same trajectory and in the anterior neck, where the bone was quite thin, there was a slight defect indicating that the cortical bone was breached, which is probably the source of the patient's pain.The previous bhr femoral head and acetabular cup were explanted and it was converted into a total hip arthroplasty.No intraoperative complications were reported.Patient current health status is unknown.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and no other similar complaints have been identified for the cup, and this failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The likely clinical root cause of the reported pain is the breach into the cortical bone and/or the valgus position of the implant.Therefore, a procedural variance cannot be ruled out and it cannot be concluded the reported pain was associated with the implant.The patient impact was the pain, revision and post operative convalescence period.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 48/56
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18737875
Report Number3005975929-2024-00023
Device Sequence Number7233695
Product Code NXT
UDI-Device Identifier03596010552303
UDI-Public03596010552303
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122156
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer03/19/2024
Initial Report FDA Received Date02/20/2024
Supplement Report FDA Received Date03/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR RESURFACING FEMORAL HEAD 48MM, PN:74123148.
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown